High tsh and high t4 - help!

Hi all

I had a total thyroidectomy a few years ago. Over the past year I've had a lot of dose changes as GP basically can't work out what is wrong with me. I was put up to 150mg before Xmas due to high tsh, 3 weeks later put down to 100mg because I'd become very hyperthyroid. That was 6 weeks ago and I'm STILL really unwell. I vomit everyday, I'm exhausted to the point i fainted after walking half a mile. My last blood test showed my t4 and tsh were BOTH high (tsh was 4.8, t4 was 21). Endo is testing for addisons and pituitary issue but won't check other thyroid levels (t3, reverse t3 etc). Obviously I need to wait for cortisol/pituitary results but I'm feeling really down and upset as well as really unwell. Has anyone else ever had any results like this?

11 Replies

oldestnewest
  • Do you avoid taking levothyroxine before having a blood test?

    If you take your levothyroxine and then have the blood drawn, you will see a false "high" which peaks around two hours after taking the levothyroxine.

    Leave at the very least twelve hours gap. I take my levothyroxine at bed-time. On days I am going to have blood drawn, I simple take the tablet(s) with me and swallow them immediately afterwards.

    Adjusting does by 50 micrograms is plain crazy. I'd argue for changes of no more than 25 micrograms in the majority of cases. Even just 12.5 micrograms - or one 25 microrgam tablet a week added/removed from the dosing regime. No wonder you, or rather your doctor, can't get it right.

  • Thankyou Helvella! That is reassuring. I did take my tablet almost exactly 2 hours before the blood test. No doctor has ever said not to. So it is most likely that I've gone under active again? That is what I'm expecting on this dose. I think from past experiences I'm right on about 112 (alternating 125/100). I just can't believe it would make me feel so unwell for so long. Has anyone else ever had 'morning sickness' from big dose changes?! (I'm not pregnant by the way, it's been checked!!). I really hope it's just the dose change...

  • Two hours is almost exactly when we would see the absolute peak of blood T4.

    Can't tell you how many people here have had experiences like yours - and it ended up being this post-tablet peak. Doctors never know. If asked, they mostly deny it has any effect - yet we have seen experiences reported here where it most certainly does have an effect.

    You are probably also unaware that TSH peaks in the early hours, and if tested late morning onwards is likely to be lower, possibly significantly.

    In order to avoid these issues, get your blood draw as early as possible, preferably before 09:00. And do so consistently forever.

    I am currently on 112.5 - taking 100 microgram Actavis plus a newly-available 12.5 microgram Teva tablet. First week on Teva (was taking another make from abroad) so still not sure.

    Thtat's another point - do you make sure you always get the same make of levothyroxine? Switching makes can have significant effects as regards dosing and side effects.

    Think I'd rather see the terms under-medicated and over-medicated than "underactive" and "hyperthyroid". You are, in yourself, underactive. You might be over-medicated but it isn't making your thyroid hyperactive - just too much thyroid hormone.

    Other things might be happening - but you have to do what you can on the thyroid hormone issue and try toremove that as a possibility.

  • Thanks for this too. That's a fair point about my use of language - hyper/underactive was my lazy way of trying to say over/undermedicated as you mentioned. Will try to avoid in future!

    Regarding the brand - I've actually noticed it keeps swopping between two lately and I'll try asking the pharmacy if this can be avoided.

    I'm just beginning to have a look around this noticeboard and your knowledge looks incredible. I'll keep my eyes open for your experience of Teva.

    Thanks for giving me some hope, much appreciated.

  • Honest - I wasn't meaning to pick you up - more any doctor who had said that to you!

    Any pharmacy should accept your request for a consistent make - but it can get more awkward if the make you get on with doesn't market the dosages you need.

  • Many taking Levo find a difference between different brands. They "work" differently & have slightly different dosage or uptake - even though they are nominally the same. Always insist on one brand (which ever suits you best)

    ask GP to check levels of vitamin d, b12, folate and ferritin. These all need to at good (not just average) levels for thyroid hormones (our own or replacement ones) to work in our cells. Low vitamins can often be cause of poor conversion or uptake of T4, resulting in high TSH, high T4 but ongoing hypo symptoms.

    Was you thyroidectomy due to Graves? If so you might find trying gluten free diet may also help

    Excellent free web based document-series - re-running, starting March 1st

    Masses of advice for all thyroid issues, but especially for Hashimoto's or Graves

    thethyroidsecret.com/trailer/

    chriskresser.com/the-gluten...

  • Thankyou. My thyroidectomy was 'presumed' Graves - they didn't actually test for it as said it wouldn't have made a difference to treatment (I had to have it out fast as I had a bad reaction to the anti-thyroid meds).

    My vitamins etc were checked a couple of months ago though I'm worried they'll have plunged since then as I've hardly been able to stomach anything except bland carbs since then. My ferritin levels were low so I am taking some iron when I can - also a multivitamin/mineral prescribed by the dietician but it tends to make me vomit so I'm not keeping that down often - my stomach is a mess since the dose mess up!

    I'm 100% gluten free as I've got coeliac disease - I'm obsessively careful about it given the stomach issues! I'll have a look at those links.

    Thanks

    Rosie

  • As you are coeliac your vitamin D is likely to be dire. Low magnesium may also be an issue too.

    If you supplement vitamin D, then magnesium recommended too as well.

    Always get the actual test results (including ranges) - never accept just being told that they are "normal".

    When on Levo, most of us find we need Vitamin D, folate, ferritin and B12 right at top of range for Levo to work.

    Good that you are used to being gluten free. Some of us find benefit avoiding all soya too (including soya lecithin) or for some dairy can be an issue

  • Thanks. I do actually have a print out of my last blood tests so I could type them out? My ferritin was 15 (range 15-300), folate 24 (range over 3).

    B12 they wrote a comment by - it was 397 with normal range of 130 - 900. The note said 'seek further advice if neuropathy'. I do take berocca everyday which has loads of b12 (344% rda) so I would've thought it would be higher in the range.

    Vitamin d was 88 (normal range over 50). Magnesium wasn't tested but a&e tested it recently and said serum magnesium was 'normal' (though my symptoms would fit magnesium deficiency very well).

    Any insights welcome!!

  • Apparently magnesium test always comes back in range, unless we have some fancy expensive one.

    Many of us supplement magnesium. If you decide to, best start with small dose & increase slowly (can cause diarrhoea if you over do it!). Also make sure you take it at least 4 hours away from Levo. It's relaxing, so best in afternoon or evening. Powder one you can increase slowly is easy to use.

    I take Levo at bedtime, so I take magnesium in early evening

    Your ferritin is terrible, needs to be at least 70 for Levo to work. Lots of posts on here about how to increase (often from @SeasideSusie)

    B12 - recommended we use sublingual B12 lozenges or mouth spray. You can't apparently absorb much through the gut. So Berroca is probably not doing much

    When taking B12 then it's recommended we also take a good B complex as well to keep all the B's in balance (Jarrow B-right or Thornes are popular choices). Vit B complex can be a bit stimulating so ideally take in morning with breakfast

    I developed neuropathy (caused by low B's) after starting vitamin D. See this link

    drgominak.com/vitamin-d-hor...

  • You people are amazing! Thankyou! Lots of things to try :-D

You may also like...